Indiana, 2011

Hail in Indiana, May 11, 2011

May 11, 2011 · NWS IWX · 6 events in 3 counties and zones

A warm front was located across the region. Showers and thunderstorms developed along and north of it, with some of these becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was located across the region. Showers and thunderstorms developed along and north of it, with some of these becoming severe. Hail was reported in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 11, 2:01 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, May 11, 2:01 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 PM EDT WED MAY 11 2011

.SHORT TERM...

COMPLEX ATMOSPHERE EARLY THIS EVENING WITH CONVECTION THROUGH THE
SHORT TERM PERIOD THE MAIN FORECAST CHALLENGE. ATMOSPHERE HAS BECOME
VERY UNSTABLE THIS AFTERNOON WITH SURFACE BASED CAPE IN EXCESS OF
4000 J/KG AND MID LEVEL RIDGE WAS BEGINNIG TO SLIDE EAST WITH
HEIGHT FALLS OVER WEST. SEVERAL MID LEVEL IMPULSES EXPECTED TO MOVE
THROUGH THE MEAN FLOW AND ACROSS OUR AREA. FIRST WAVE NOW MOVING
NORTH THROUGH SOUTHERN WI WITH SECOND WAVE IN CENTRAL IL.
THUNDERSTORMS DEVELOPING IN WI ALONG STRONG THERMAL BOUNDARY/SURFACE
WARM FRONT AND BEING REINFORCED BY LAKE BREEZE. SECOND AREA OF TSRA
IN IL DEVELOPING IN AREA OF RICH MOISTURE AND HIGH INSTABILITY.

18Z MID LEVEL STEERING FLOW AND CORFIDI VECTORS SUGGEST WISCONSIN
STORM COULD STAY NORTH OF AREA BUT IF IT BUILDS SOUTH ALONG FRONTAL
BOUNDARY COULD IMPACT NORTHWEST. ANY STORMS IN IL COULD ALSO MOVE
NORTHEAST INTO THE AREA. STRONG INSTABILITY IN PLACE ALONG WITH
QUASI STATIONARY SURFACE BOUNDARY SHOULD HELP FOCUS ANY STORMS. BULK
SHEAR WILL BE LACKING AS 0-6KM BARELY REACHES 30 KNOTS EARLY THIS
EVENING WITH MID LEVEL SPEED MAX. WITH STRONG INSTABILITY THIS MAY
BE ENOUGH TO WARRANT A SEVERE RISK FOR HAIL AND ISOLATED DAMAGING
WIND AND SLIGHT RISK COVERS MOST OF AREA EXCEPT EAST. WILL KEEP POPS
IN THE HIGH CHANCE CATEGORY NORTHWEST TO STAY WITHIN COLLABORATION
AND GIVEN UNCERTAINTY WITH CONVECTIVE ELEMENTS UPSTREAM.

SEVERAL SHORT WAVES TO MOVE THROUGH TOMORROW AND TOMORROW NIGHT.
HAVE CONTINUED POPS FOR THESE WAVES. SHEAR LOOKS TO REMAIN SIMILAR
TO TODAY AND DEPENDING ON AMOUNT OF SUNSHINE ON THURSDAY COULD SEE
CAPES APPROACH 2K TO 3K J/KG FOR ISOLATED SEVERE THREAT AGAIN. NO
STRONG FORCING SEEN OTHER THAN WEAK SHORT WAVES SO WIDESPREAD SEVERE
WEATHER NOT EXPECTED.

&&

.LONG TERM...
FRIDAY THROUGH WEDNESDAY.

EXTENDED FORECAST CHARACTERIZED BY MUCH COOLER TEMPS AND CHANCES FOR
SHOWERS ACROSS MUCH OF THE PERIOD. PERIOD WILL BEGIN WITH ONE LAST
DAY OF ABOVE NORMAL TEMPS AS RIDGE MOVES OFF TO EAST. CUT OFF UPPER
LOW CURRENTLY OVER SOUTHERN CO WILL EJECT OUT OF THE PLAINS AND
ENTER THE REGION ON FRI. MODELS ARE HAVING A DIFFICULT TIME
RESOLVING THIS SYSTEM AS WELL ANOTHER SHORTWAVE MOVING OUT OF
CANADA CURRENTLY BUT ASSOCIATED SURFACE LOW AND COLD FRONT LOOK TO
ENTER THE AREA FRIDAY AFTERNOON/EVENING. ENVIRONMENT SHOULD BE
UNSTABLE ENOUGH FOR TSTORMS AHEAD OF FRONT AND KEPT GOING WX GRIDS.

THE CHANCES FOR SHOWERS THEN LINGERS WELL INTO THE START OF NEXT
WEEK AS SYSTEM HOVERS OVER REGION. SHOULD BE INTERMITTENT DRY
PERIODS BUT HARD TO NAIL DOWN AT THIS POINT. TEMP FORECAST A BIT
TRICKY AS WELL AS FRONT WILL LINGER OVER CWA FOR MUCH OF THE
WEEKEND. TEMPS COULD STRUGGLE TO MAKE IT OUT OF LOWER 60S ESP WITH
CLOUDY SKIES AND SHOWERS OVER AREA LIMITING INSOLATION. THEREFORE
DID NOT MAKE MAJOR CHANGES EXCEPT TO BUMP DOWN A DEGREE OR TWO. BY
THE START OF THE WEEK...MODELS DIFFER ON HANDLING DETAILS OF UPPER
CUT OFF LOW MERGING WITH CANADIAN SHORTWAVE. 12Z GFS AND GEFS MUCH
FASTER EJECTING THIS LOW SEWD OUT OF THE REGION AND END PRECIP
CHANCES BY MON EVENING. ECMWF ON THE OTHER HAND WRAPS THE LOW BACK
NORTH OVER REGION...KEEPING PRECIP CHANCES THRU THE END OF
THE PERIOD. GIVEN LARGE ENSEMBLE SPREAD AND RUN TO RUN
INCONSISTENCY...LEFT END OF PERIOD DRY. TEMPS WILL REMAIN BELOW NORM
THRU THE END OF THE PERIOD.

&&

.AVIATION...

CONVECTIVE DEVELOPMENT WILL BE MAIN CHALLENGE AND FOCUS THIS PERIOD.
ATMOSPHERE BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON BUT STRONG
CAP IN PLACE WITH INVERSION SEEN ON 12Z ILX SOUNDING AND STRONG
UPPER LEVEL RIDGE STILL OVER AREA. MODELS SHOW RIDGE AXIS SLIDING
EAST THIS AFTERNOON WITH HEIGHT FALLS OVER WESTERN AREAS AND SEVERAL
WEAK MID LEVEL IMPULSES IMPEDING WESTERN AREAS. AT SAME
TIME...OUTFLOW BOUNDARY FROM EARLIER CONVECTION OVER NORTHERN LOWER
MICHIGAN HAS RACED SOUTH AND HAS BEGUN TO WASH OUT OVER NORTHWEST
AREA. MOST HIGH RESOLUTION MODEL DATA DEVELOPS SOME TSRA LATE THIS
AFTERNOON OVER IL AND MOVES IT EAST NORTHEAST OVER WEAKENING RIDGE
AND ACROSS OUR AREA THROUGH MID EVENING. WITH QUESTIONS STILL
CONCERNING DEVELOPMENT AND COVERAGE...HAVE OPTED TO STICK WITH CB
MENTION IN TAFS BUT DID NARROW TIMING DOWN FROM PREVIOUS ISSUANCE TO
MOST FAVORED TIME RANGE. A FEW MODELS SHOWING SOME LINGERING
CONVECTION INTO THURSDAY MORNING BUT FOR NOW HAVE STAYED OPTIMISTIC
WITH TAFS IN VFR CATEGORY BUT DID INCLUDE A FEW HOURS OF TEMPO MVFR
BR WITH LIGHT WINDS AROUND DAYBREAK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LASHLEY
LONG TERM...OBERGFELL
AVIATION...LASHLEY
Hazardous weather outlook, May 11, 3:01 AM CST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 AM EDT WED MAY 11 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
501 AM EDT WED MAY 11 2011 /401 AM CDT WED MAY 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. A FEW OF THE
STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN THREAT. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.
ISOLATED SEVERE STORMS ARE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-120915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
501 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS COULD CONTAIN HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, May 11, 5:05 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             12 S KNOX               41.12N  86.63W
05/11/2011  M0.50 INCH       PULASKI            IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100735

NG
Special weather statement, May 11, 5:06 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
706 PM EDT WED MAY 11 2011

INZ003-004-012>015-112330-
FULTON IN-LA PORTE IN-MARSHALL IN-PULASKI IN-ST. JOSEPH IN-STARKE IN-
706 PM EDT WED MAY 11 2011

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF NORTH JUDSON...OR 8 MILES
NORTHWEST OF WINAMAC...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  KNOX...
  CULVER...
  BASS LAKE AND TOTO...
  ORA...
  WINONA...MONTEREY AND DELONG...
  OBER...OAK GROVE AND BURR OAK...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
THURSDAY MORNING/100 AM CDT THURSDAY MORNING/ FOR NORTHERN INDIANA
AND SOUTHWEST MICHIGAN.

LAT...LON 4158 8649 4125 8608 4104 8666 4117 8682
TIME...MOT...LOC 2306Z 227DEG 17KT 4117 8665
Special weather statement, May 11, 5:28 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
728 PM EDT WED MAY 11 2011

INZ003-004-012-120000-
LA PORTE IN-ST. JOSEPH IN-STARKE IN-
628 PM CDT WED MAY 11 2011

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KINGSFORD HEIGHTS...OR 10 MILES NORTH OF
KNOX...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LA PORTE...
  KINGSFORD HEIGHTS...
  SALEM HEIGHTS...SOUTH CENTER AND TRACY...
  KINGSBURY...
  STILLWELL...
  FISH LAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING/200 AM EDT THURSDAY MORNING/ FOR NORTHERN INDIANA
AND SOUTHWEST MICHIGAN.

LAT...LON 4168 8672 4159 8641 4149 8654 4144 8653
      4144 8659 4136 8668 4137 8676
TIME...MOT...LOC 2325Z 209DEG 17KT 4143 8666

The radar

The Northern Indiana radar (KIWX), 76 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Starke

When
May 11, 5:35 PM CST to 5:36 PM CST
Where
Starke County, 1.71 mi WNW of Winona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -86.600

A trained spotter reported hail from penny to quarter size.

Hail, Starke

When
May 11, 5:42 PM CST to 5:43 PM CST
Where
Starke County, Knox
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.300, -86.630

Hail, La Porte

When
May 11, 5:56 PM CST to 5:57 PM CST
Where
La Porte County, 0.69 mi N of La Porte
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.610, -86.720

Hail, La Porte

When
May 11, 6:00 PM CST to 6:01 PM CST
Where
La Porte County, Tracy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.480, -86.680

Hail, Starke

When
May 11, 6:07 PM CST to 6:08 PM CST
Where
Starke County, Knox
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -86.630

Hail, Kosciusko

When
May 11, 9:10 PM EST to 9:11 PM EST
Where
Kosciusko County, 1.25 mi WNW of Warsaw
Measured
0.88 in hail
Reported by
Public
Coordinates
41.240, -85.850

The public reported pea to nickle size hail falling on the southwest side of Warsaw for six minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314395, 314394, 314396, 314399, 314397, 314398.